Heat, Inland Sussex
- When
- June 24, 9:00 AM EST to June 27, 7:00 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The first prolonged period of heat and humidity of the season affected Delaware for most of the work week of June 24th. A strong cold frontal passage during the evening of the 27th ended the hot spell.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first prolonged period of heat and humidity of the season affected Delaware for most of the work week of June 24th. A strong cold frontal passage during the evening of the 27th ended the hot spell. Highest temperatures included 96 degrees in Georgetown (Sussex County), 95 degrees in Milford (Kent County) and Greenwood (Sussex County), 93 degrees at the New Castle County Airport and in Wilmington (New Castle County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 3:00 AM EST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EDT MON JUN 24 2002 BACK DOOR COLD FRONT WILL MOVE THROUGH NORTHEAST PA AND NORTHERN NJ THIS MORNING...THEN HEAD SOUTH INTO CENTRAL NJ AND NORTHERNMOST PHL SUBURBS THIS AFTERNOON. THE FRONT WILL NOT ARRIVE IN TIME TO PREVENT HEAT INDEX VALUES FROM REACHING 100 IN THE HIGHLY URBANIZED SECTIONS OF THE METRO DELAWARE VALLEY...SO THE EXCESSIVE HEAT ADVISORY CONTINUES THERE. THE FRONT IN ASSOCIATION WITH AN APPROACHING SHORTWAVE WILL SPARK SOME AFTERNOON TSTMS OVER THE SOUTHERN HALF OF THE CWA. ETA PROGGED SOUNDINGS INDICATE WEAK 0-6KM MEAN FLOW... PRECIPITABLE WATER OF 1.5 TO 2 INCHES...RELATIVELY DRY MID LEVEL AIR AND INVERTED V SOUNDINGS...SO EXPECT HEAVY RAIN AND GUSTY WINDS WITH SOME STORMS. THE FRONT WILL STALL OVER LOWER DELAWARE TONIGHT...WITH TSTMS CONTINUING ACROSS SOUTHERN ZONES INTO THIS EVENING. EASTERLY FLOW TONIGHT AND LEFTOVER MOISTURE FROM CONVECTION WILL LEAD TO PATCHY FOG MAINLY OVER SOUTHERN ZONES...HANGING IN A LITTLE AFTER DAYBREAK TUESDAY CLOSER TO THE COAST. THE FRONT THEN CREEPS SLOWLY BACK NORTH THROUGH THE AREA TUESDAY AS HIGH PRESSURE MOVES OFF THE SOUTHERN NEW ENGLAND COAST...WITH MOST OF THE AREA IN MOIST ONSHORE SE FLOW. DEWPOINTS WILL SLOWLY INCREASE AS A RESULT...BUT WITH TEMPS A FEW DEGREES COOLER THAN TODAY IN MOST PLACES...EXCESSIVE HEAT CRITERIA WILL NOT BE MET. WITH THE FRONT RETREATING NORTH AND WEAK SHORTWAVE ENERGY MOVING IN FROM THE OH VALLEY AROUND THE TOP OF THE H5 RIDGE...KEPT PREVIOUS FORECAST THINKING OF SHOWERS AND THUNDERSTORMS MAINLY FOR NORTHERN HALF OF THE AREA TUESDAY AND TUESDAY NIGHT. .PHI... DE...EXCESSIVE HEAT ADVISORY THIS AFTERNOON DEZ001. MD...NONE. NJ...EXCESSIVE HEAT ADVISORY THIS AFTERNOON NJZ015-017>019. PA...EXCESSIVE HEAT ADVISORY THIS AFTERNOON PAZ067>071. MARINE...NONE. GOODMAN
DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ060-067>071-241515- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EDT MON JUN 24 2002 ...HOT AND HUMID AND THE POTENTIAL FOR STRONG THUNDERSTORMS... A WEAK COLD FRONT WILL APPROACH FROM THE NORTH TODAY AND INTERACT WITH A HOT AND HUMID AIRMASS PRODUCING STRONG THUNDERSTORMS. THE HIGHEST TEMPERATURES WILL REACH INTO THE 90S AND THE AIRMASS WILL BE VERY UNSTABLE. CONDITIONS ARE FAVORABLE FOR SHOWERS AND THUNDERSTORMS AND SOME MAY BECOME SEVERE. THE STRONGEST THUNDERSTORMS WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT AND MAY BE ACCOMPANIED BY DAMAGING WINDS FREQUENT LIGHTNING AND HEAVY RAIN. THE RAIN MAY FALL AT A RATE OF ONE TO TWO INCHES PER HOUR TOTALING NEARLY 4 INCHES IN SOME AREAS OF EASTERN MARYLAND...DELAWARE AND SOUTHERN NEW JERSEY. SKYWARN ACTIVATION MAY BE NEEDED TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. CLICK ON THE RADAR IMAGE AND FOLLOW THE MOVEMENT OF THE STORMS. EBERWINE
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308300, 5308301, 5308302.